Nebraska, 2005

Tornadoes and Hail in Nebraska, May 10, 2005

May 10, 2005 · NWS GID · 37 events in 10 counties and zones

A wild night of weather was sparked by a large super cell thunderstorm which traveled from northwest of Grand Island to north of York. Along its path, there were numerous reports of funnels, large hail, high winds and even a couple of tornadoes.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A wild night of weather was sparked by a large super cell thunderstorm which traveled from northwest of Grand Island to north of York. Along its path, there were numerous reports of funnels, large hail, high winds and even a couple of tornadoes. The tornadoes were recorded on video and digital pictures near Aurora and Stromsburg just after sunset. No damage was noted in either case. Earlier in the evening near Grand Island, numerous funnels and rear flank downdraft induced near surface circulations occurred. Strong winds near the airport destroyed a construction trailer. Minor damage was reported southeast of town. Near Marquette in Hamilton County, straight line winds destroyed an empty grain bin. Near the origin of the storm, baseball size hail was reported near Centura High School north of Cairo. There were numerous reports of hail large than quarters and wind gusts over 60 mph with the storm. Finally, on the flanking line, baseball size hail pummeled a car north of Minden and there was some minor damage to the lumber yard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 10, 2:23 PM CST, 3 hours 32 minutes earlier.

Area forecast discussion, May 10, 2:23 PM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT TUE MAY 10 2005

.SHORT TERM...LATE AFTERNOON AND TONIGHT. UPPER LOW SITTING ON
PACIFIC COAST WITH SHORT WAVE RIDGE OVER CENTRAL U.S. WATER VAPOR
IMAGERY HAS THIS PATTERN SLOW TO MOVE WITH JET DIGGING IN BEHIND SO
WE SIT IN SW FLOW. BIG STORY IS THE SURFACE WARM FRONT WHICH HAS
BEEN LIFTING EVER SO SLOWLY ACROSS THE CWA DURING THE DAY. IT WAS
SOUTH OF THE NE/KS STATE LINE AT 12Z BUT HAS MOVED NORTH OF LXN AND
GRI AS OF 18Z. APPEARS IT WILL BE SOMEWHERE IN OUR NORTHERN CWA
AROUND CONVECTIVE INITITIATION TIME WHICH APPEARS TO BE ABOUT 21Z.
PARAMETERS LOOK GOOD AS ETA CAPE TO BE APPROX 4000 J/KG NEAR THE
FRONT WHILE LCL IS AROUND 1000-1200M.  SHEAR VALUES FROM SPC MESO
PAGE SHOWING VERY HIGH 0-3 SR HELICITY WHICH ARE VALIDATED FOR
NORTHEAST NEBRASKA BY NELEIGH PROFILER WHICH HAD 462 0-3 KM SRH AT
18Z. FORECAST SOUNDINGS SHOWING SOUTHERN HALF OF CWA SHOULD REMAIN
CAPPED IN THE WARM SECTOR. GUT FEELING IS THAT EARLIER SHIFT WAS
RIGHT ON WITH LIMITING THUNDERSTORMS TO AREAS NORTH OF HIGHWAY 92.
HOWEVER...DECIDED TO THROW IN A LITTLE CAUTION AND EXTEND SLIGHT
CHANCE DOWN TO INTERSTATE 80. ANYTHING THAT DOES POP COULD GO SEVERE
IN A HURRY WITH SUPERCELL POTENTIAL DEFINITELY THERE...ESPECIALLY IN
THE NE CWA.

.LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY. BIGGEST CONCERN DURING
THIS PERIOD RELATES TO SEVERE WEATHER THREAT WEDNESDAY.

THE STAGE IS SET TOMORROW AFTERNOON FOR A VERY ACTIVE SEVERE
WEATHER DAY ACROSS MUCH OF OUR CWA.  FRONT WILL REMAIN RATHER
STATIONARY ON WEDNESDAY...POSITIONED ACROSS OUR SOUTHERN CWA LIKELY
NEAR THE NE/KS STATE LINE.  THE QUASI-STATIONARY FRONT WILL BE THE
MAJOR PLAYER IN THE HASTINGS CWA DURING THE AFTERNOON HOURS...AS THE
DRYLINE WILL BE LOCATED FURTHER WEST ACROSS WESTERN KANSAS WITH A
TRIPLE POINT NEAR OR JUST WEST OF MCCOOK NEBRASKA.  BY MID AFTERNOON
CAPE VALUES OF 2500 J/KG...0-3KM SHEAR VALUES OF 35 TO 50 KTS...0-3KM
HELICITY VALUES OF 200 TO 350 M2/S2...AND CIN NEAR 0 J/KG WILL BE
IDEAL FOR CONVECTIVE DEVELOPMENT.  THUNDERSTORMS WILL QUICKLY GO
SEVERE BY EARLY TO MID AFTERNOON WITH SEVERE HAIL AND WIND THE
GREATEST THREAT ACROSS OUR NORTHERN CWA...WHILE TORNADOES WILL ALSO
BE POSSIBLE FURTHER SOUTH IN THE VICINITY OF THE FRONT.

THE BOTTOM LINE IS FRONTAL POSITION WHICH IS DEPENDENT ON
TONIGHTS CONVECTION.  THIS WILL BE THE KEY FACTOR IN PIN POINTING THE
LOCATION OF GREATEST SEVERE THREAT.

SURFACE FRONT SLIDES SOUTHEAST OF THE AREA BY THURSDAY BRINGING AN
END TO THE SEVERE WEATHER.  HOWEVER...A FEW ELEVATED THUNDERSTORMS
WILL STILL BE POSSIBLE THURSDAY DUE TO A LIMITED AMOUNT OF
ELEVATED INSTABILITY.  UPPER TROUGH DOES NOT FINALLY SLIDE THROUGH
THE REGION UNTIL LATE FRIDAY AND HAVE KEPT A SLIGHT CHANCE OF RAIN IN
THE FORECAST UNTIL THAT TIME.

UPPER LEVEL RIDGING WILL RESULT IN A DRY WEEKEND WITH THE NEXT
CHANCE OF THUNDERSTORMS HOLDING OFF UNTIL TUESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EWALD/WESELY
Hazardous weather outlook, May 10, 4:33 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
533 PM CDT TUE MAY 10 2005

KSZ005-NEZ072>076-082>085-110500-
ADAMS NE-CLAY NE-FRANKLIN NE-FURNAS NE-GOSPER NE-HARLAN NE-
KEARNEY NE-PHELPS NE-PHILLIPS KS-WEBSTER NE-
INCLUDING THE CITIES OF...HASTINGS...HOLDREGE AND PHILLIPSBURG
533 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT...DEVELOPING AFTER 8 PM CDT AND
CONTINUING UNTIL 1 AM CDT WEDNESDAY. SOME THUNDERSTORMS MAY PRODUCE
HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS. ALL THUNDERSTORMS
PRODUCE LIGHTNING AND PRECAUTIONS SHOULD BE TAKEN TO PREVENT
INJURIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA WEDNESDAY AFTERNOON...
WITH CHANCES CONTINUING THROUGH LATE THURSDAY.  SOME OF THE
THUNDERSTORMS ON WEDNESDAY MAY ONCE AGAIN BECOME SEVERE...WITH
LARGE HAIL THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

KSZ006-007-017>019-NEZ077-086-087-110423-
FILLMORE NE-JEWELL KS-MITCHELL KS-NUCKOLLS NE-OSBORNE KS-ROOKS KS-
SMITH KS-THAYER NE-
533 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 1 AM CDT...HOWEVER SEVERE
WEATHER IS NOT ANTICIPATED.  ALL THUNDERSTORMS DO PRODUCE LIGHTNING
AND PRECAUTIONS SHOULD BE TAKEN TO PREVENT POTENTIAL INJURIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA WEDNESDAY
AFTERNOON...WITH CHANCES CONTINUING THROUGH LATE THURSDAY.  SOME OF
THE THUNDERSTORMS ON WEDNESDAY MAY ONCE AGAIN BECOME SEVERE...WITH
LARGE HAIL THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

NEZ039>041-046>049-060>064-110430-
BUFFALO NE-DAWSON NE-GREELEY NE-HALL NE-HAMILTON NE-HOWARD NE-
MERRICK NE-NANCE NE-POLK NE-SHERMAN NE-VALLEY NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...KEARNEY...LEXINGTON AND YORK
533 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TONIGHT...DEVELOPING AFTER 8 PM CDT
AND CONTINUING UNTIL 1 AM CDT WEDNESDAY. SOME THUNDERSTORMS MAY
PRODUCE LARGE HAIL EXCEEDING 2 INCHES IN DIAMETER...DAMAGING WINDS
AND ISOLATED TORNADOES. ALL THUNDERSTORMS PRODUCE LIGHTNING AND
PRECAUTIONS SHOULD BE TAKEN TO PREVENT INJURIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA WEDNESDAY AFTERNOON...
WITH CHANCES CONTINUING THROUGH LATE THURSDAY.  SOME OF THE
THUNDERSTORMS ON WEDNESDAY MAY ONCE AGAIN BECOME SEVERE...WITH
LARGE HAIL THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

LEWIS

In the hours before

Special weather statement, May 10, 5:11 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT TUE MAY 10 2005

NEZ039>041-046>049-061>064-110600-
BUFFALO-GREELEY-HALL-HAMILTON-HOWARD-MERRICK-NANCE-POLK-SHERMAN-
VALLEY-YORK-
INCLUDING THE CITIES OF...GRAND ISLAND...KEARNEY...ORD...YORK
611 PM CDT TUE MAY 10 2005

...TORNADO WATCH 243 IS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER
243...VALID UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING COUNTIES...

IN SOUTH CENTRAL NEBRASKA...

BUFFALO...GREELEY...HALL...HAMILTON...HOWARD...MERRICK...NANCE...
POLK...SHERMAN...VALLEY AND YORK.

LEWIS

The radar

The Grand Island radar (KUEX), 79 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

20 hail, 9 funnel cloud, 6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Buffalo

When
May 10, 5:55 PM CST
Where
Buffalo County, 2 mi S of St Michael
Measured
1.75 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.983, -98.767

Hail, Hall

When
May 10, 6:00 PM CST
Where
Hall County, 6 mi W of Cairo
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.000, -98.717

Funnel Cloud, Buffalo

When
May 10, 6:10 PM CST
Where
Buffalo County, 1 mi S of Gibbon
Reported by
GENERAL PUBLIC
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Hail, Sherman

When
May 10, 6:10 PM CST
Where
Sherman County, Rockville
Measured
1.75 in hail
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
41.117, -98.850

Hail, Howard

When
May 10, 6:12 PM CST
Where
Howard County, 6 mi E of Boelus
Measured
2.75 in hail
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -98.600

Funnel Cloud, Hall

When
May 10, 6:12 PM CST
Where
Hall County, 1 mi W of Grand Is
Reported by
LAW ENFORCEMENT
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Funnel Cloud, Phelps

When
May 10, 6:15 PM CST
Where
Phelps County, Holdrege
Reported by
NEWSPAPER
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Hail, Hall

When
May 10, 6:15 PM CST
Where
Hall County, Cairo
Measured
1.75 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
41.000, -98.600

Funnel Cloud, Hall

When
May 10, 6:16 PM CST
Where
Hall County, 2 mi S of Cairo
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -97.400

Funnel Cloud, Kearney

When
May 10, 6:17 PM CST
Where
Kearney County, Minden
Reported by
GENERAL PUBLIC
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Hail, Kearney

When
May 10, 6:25 PM CST
Where
Kearney County, Minden
Measured
2.75 in hail
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Funnel Cloud, Hall

When
May 10, 6:30 PM CST
Where
Hall County, Wood River
Reported by
GENERAL PUBLIC
Coordinates
40.500, -98.950

Hail, Howard

When
May 10, 6:45 PM CST
Where
Howard County, Dannebrog
Measured
1.5 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Hail, Hall

When
May 10, 6:50 PM CST
Where
Hall County, 10 mi W of Grand Is
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.117, -98.550

Hail, Hall

When
May 10, 6:55 PM CST
Where
Hall County, Grand Is
Measured
1.75 in hail
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -98.533

Hail, Howard

When
May 10, 6:58 PM CST
Where
Howard County, St Libory
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -98.350

Thunderstorm Wind, Hall

When
May 10, 7:05 PM CST
Where
Hall County, 6 mi N of Grand Is
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -98.367

Hail, Hall

When
May 10, 7:10 PM CST
Where
Hall County, 4 mi NE of Wood River
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.000, -98.350

Thunderstorm Wind, Hall

When
May 10, 7:14 PM CST
Where
Hall County, 1 mi S of Grand Is Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
40.850, -98.550

Thunderstorm Wind, Hall

When
May 10, 7:25 PM CST
Where
Hall County, 4 mi SE of Grand Is
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
40.950, -98.317

Hail, York

When
May 10, 7:25 PM CST
Where
York County, 2 mi N of York
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -98.300

Hail, Merrick

When
May 10, 7:40 PM CST
Where
Merrick County, 5 mi N of Chapman
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.900, -97.583

Thunderstorm Wind, Merrick

When
May 10, 7:45 PM CST
Where
Merrick County, 2 mi E of Chapman
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.083, -98.167

Hail, Merrick

When
May 10, 8:05 PM CST
Where
Merrick County, 2 mi W of Central City
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
41.017, -98.133

Thunderstorm Wind, Hamilton

When
May 10, 8:10 PM CST
Where
Hamilton County, 2 mi S of Marquette
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -98.033

Funnel Cloud, Polk

When
May 10, 8:15 PM CST
Where
Polk County, 8 mi W of Osceola
Reported by
TRAINED SPOTTER
Coordinates
40.967, -98.000

Tornado, Hamilton

When
May 10, 8:20 PM CST
Where
Hamilton County, 1 mi SE of Aurora Aaron Arpt
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
STORM CHASER
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

A brief tornado was caught on video tape just southeast of the Aurora Airport in an open field. No damage was reported.

Funnel Cloud, Polk

When
May 10, 8:25 PM CST
Where
Polk County, 6 mi E of Polk
Reported by
LAW ENFORCEMENT
Coordinates
40.850, -98.050

Hail, Hamilton

When
May 10, 8:30 PM CST
Where
Hamilton County, 3 mi SE of Hordville
Measured
1.5 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Thunderstorm Wind, York

When
May 10, 8:30 PM CST
Where
York County, Bradshaw
Measured
61 kt (70 mph) measured gust
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
41.050, -97.867

Hail, York

When
May 10, 8:35 PM CST
Where
York County, 3 mi W of Benedict
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.883, -97.733

Tornado, Polk

When
May 10, 8:41 PM CST
Where
Polk County, 1 mi W of Stromsburg
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
41.000, -97.667

A tornado was reported and photographed by a group of storm chasers near Stromsburg. No damage was noted.

Funnel Cloud, York

When
May 10, 8:41 PM CST
Where
York County, 3 mi N of York
Reported by
TRAINED SPOTTER
Coordinates
41.117, -97.617

Hail, York

When
May 10, 9:00 PM CST
Where
York County, 3 mi N of York
Measured
1.75 in hail
Property damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Hail, York

When
May 10, 9:00 PM CST
Where
York County, Waco
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.917, -97.583

Hail, Polk

When
May 10, 9:25 PM CST
Where
Polk County, Shelby
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
40.900, -97.450

Hail, York

When
May 10, 9:29 PM CST
Where
York County, Gresham
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.200, -97.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453063, 5453064, 5453065, 5453066, 5453067, 5453068, 5453069, 5453070, 5453165, 5453071, 5453072, 5453073, 5453074, 5453075, 5453076, 5453077, 5453078, 5453079, 5453080, 5453081, 5453082, 5453083, 5453084, 5453085, 5453086, 5453087, 5453088, 5453089, 5453090, 5453091, 5453092, 5453093, 5453094, 5453095, 5453096, 5453097, 5453098.